Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Jackson, MS

January 31, 2002East Carroll Parish, West Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jan 31, 2002, 3:44 PM CST for East Carroll Parish, West Carroll Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2002, 3:44 PM CST (21:44 UTC)
Expired
Jan 31, 2002, 4:30 PM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties East Carroll Parish, LA, West Carroll Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 312144
SVRJAN
LAC035-123-312230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA

* UNTIL 430 PM CST

* AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF PIONEER...OR ABOUT 16
  MILES NORTHEAST OF RAYVILLE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PIONEER AT 355 PM CST
  BE NEAR FOREST AT 400 PM CST
  BE NEAR OAK GROVE AT 405 PM CST

HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN 
A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3270 9159 3261 9144 3285 9116 3299 9134

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:00 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 31, 3:00 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU JAN 31 2002
CORRECTED CITY WORDING FOR PARAGRAPH ABOUT SEVERE THREAT FOR TONIGHT

A WIDESPREAD RAIN EVENT IS EXPECTED FOR TONIGHT...THEN MUCH COOLER
TEMPERATURES AND DECREASING CLOUDS THROUGH THE SHORT TERM PERIOD.

THE ETA AND AVN MODELS ARE IN GOOD AGREEMENT THROUGH SUNDAY AS A
COOL HIGH PRESSURE CENTER MOVES OVER THE LOWER MISSISSIPPI VALLEY
THROUGH SATURDAY. BY SUNDAY...A FRONT WILL QUICKLY MOVE ACROSS THE
NORTHERN UNITED STATES...BUT SHOULD HAVE LITTLE EFFECT THIS FAR
SOUTH.

MOST INTERESTING WEATHER SITUATION IN THE SHORT TERM IS FOR TONIGHT
AS A STRONG WINTER FRONT RAPIDLY MOVES EASTWARD ACROSS THE LOWER
MISSISSIPPI VALLEY. THE LATEST AVN AND ETA MODEL RUNS AS WELL AS THE
LATEST RUC SHOW THE SURFACE LOW MOVING RAPIDLY NORTH-NORTHEAST TO A
POSITION IN SOUTHERN ILLINOIS BY 00Z. BEST UPPER LEVEL SUPPORT FOR
STRONG THUNDERSTORMS WILL LIKELY REMAIN FAR NORTH OF THE FORECAST
AREA. A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE THIS
EVENING...MAINLY IN WESTERN AND NORTHERN SECTIONS WEST OF A
STARKVILLE TO JACKSON TO BROOKHAVEN LINE. A FEW STORMS AHEAD OF THE
MAIN FRONTAL SQUALL LINE AND WITHIN THE SQUALL LINE MAY REACH SEVERE
CRITERIA FOR STRONG GUSTY WINDS. AFTER THE MAIN LINE OF STORMS
PUSHES THROUGH TONIGHT...EXPECT MODERATE RAINFALL AND RAPIDLY
COOLING TEMPERATURES.

FOR TEMPERATURES...WILL STAY CLOSEST TO AVN GUIDANCE NUMBERS THROUGH
SUNDAY...BUT WILL INCREASE THE MIN TEMPS FOR SUNDAY NIGHT SLIGHTLY
DUE TO EXPECTED INCREASING HIGH CLOUDINESS.

EXTENDED (MON - THURS)...THE LATEST MRF RUN IS FORECASTING A LOW TO
DEVELOP IN THE NORTHERN GULF BY TUESDAY WITH MOISTURE SPREADING
NORTHWARD INTO MUCH OF OUR FORECAST AREA ON TUESDAY. COULD BE COLD
ENOUGH TO CHANGE OVER TO LIGHT SNOW IN NORTHERN SECTIONS TOWARD THE
END OF THE EVENT...BUT WILL ONLY MENTION CHANCE OF RAIN AT THIS
TIME. LOOKS LIKE HEAVIER PRECIPITATION WITH THIS EVENT WILL BE
FARTHER SOUTH AND EAST OF OUR FORECAST AREA. TEMPERATURES IN THE
EXTENDED PERIOD WILL GENERALLY BE AT OR SLIGHTLY BELOW SEASONAL
NORMS.

JAN   47/51/28/56 9000
MEI   50/53/27/56 9100

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jan 31, 10:11 AM CST, 5 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1011 AM CST THU JAN 31 2002

...THUNDERSTORMS...
A LINE OF THUNDERSTORMS OVER NORTH TEXAS INTO OKLAHOMA LATE THIS
MORNING WILL SWEEP EASTWARD INTO THE LOWER MISSISSIPPI VALLEY
THIS AFTERNOON AND TONIGHT. A FEW SEVERE THUNDERSTORMS WITH
PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE
ALONG THE SQUALL LINE FROM ABOUT 3 PM UNTIL AFTER MIDNIGHT. THE
GREATEST RISK OF SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS
WEST OF THE MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE
STORMS GENERALLY ALONG AND WEST OF A EUPORA TO BRANDON TO A
MONTICELLO LINE.

THE WARM MOIST AIRMASS OVER THE REGION WILL BECOME MOST UNSTABLE
LATE THIS AFTERNOON AND EARLY TONIGHT OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN PORTIONS
OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE CLOSE TO THE
MISSISSIPPI RIVER BETWEEN 4 AND 7 PM.  AS THE SQUALL LINE RUNS
INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR PEAK
INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE.  ANY ISOLATED
THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD ALSO
ROTATE ENOUGH TO PRODUCE LARGE HAIL OR A TORNADO.

THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN AFTER
MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI
BEFORE SUNRISE FRIDAY.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS AFTERNOON INTO THE
EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:55 PM CSTSevere Thunderstorm WarningJANCatahoula50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.